Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jan 25, 2006, 12:29 AM EST for Nassau County, Suffolk County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 25, 2006, 12:29 AM EST (05:29 UTC)
- Expired
- Jan 25, 2006, 1:15 AM EST
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Nassau County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 41 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 25, 12:40 AM EST | HAIL 0.75 | Islandia, NY | PUBLIC REPORTED DIME SIZE HAIL IN TSTM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 5.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 250529
SVROKX
NYC059-103-250615-
/O.NEW.KOKX.SV.W.0001.060125T0529Z-060125T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
1229 AM EST WED JAN 25 2006
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK.
SOUTHERN NASSAU COUNTY IN SOUTHEAST NEW YORK.
* UNTIL 115 AM EST.
* AT 1225 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR JONES INLET...OR NEAR FREEPORT...AND MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR AMITYVILLE BY 1235 AM EST.
NEAR BABYLON BY 1240 AM EST.
NEAR BAY SHORE BY 1245 AM EST.
NEAR ISLIP BY 1250 AM EST.
NEAR SAYVILLE BY 1255 AM EST.
NEAR HOLBROOK BY 100 AM EST.
THE TOWNS OF SEAFORD...BELLMORE...NORTH WANTAGH...MERRICK...
PLAINEDGE...EAST MASSAPEQUA...COPIAGUE...EAST FARMINGDALE...WYANDANCH
AND WEST ISLIP ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
LAT...LON 4067 7362 4057 7354 4074 7288 4093 7298
4085 7325
$$
GOODMAN1 follow-up statement
000
WWUS51 KOKX 250621
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
120 AM EST WED JAN 25 2006
NYC059-103-250630-
/O.EXP.KOKX.SV.W.0001.000000T0000Z-060125T0615Z/
NASSAU NY-SUFFOLK NY-
120 AM EST WED JAN 25 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUFFOLK AND
SOUTHEASTERN NASSAU COUNTIES EXPIRED AT 115 AM EST...
THE STORMS WHICH PRODUCED DIME SIZED HAIL HAVE MOVED INTO EASTERN
SUFFOLK COUNTY AND WEAKENED. THEREFORE...THE THREAT OF LARGE HAIL IN
SOUTHWESTERN SUFFOLK AND SOUTHEASTERN NASSAU COUNTIES HAS ENDED.
LAT...LON 4067 7362 4057 7354 4074 7288 4093 7298
4085 7325
$$
GOODMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 8:49 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jan 24, 8:49 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST SENTENCE IN NEAR TERM
NATIONAL WEATHER SERVICE UPTON NY
849 PM EST TUE JAN 24 2006
.NEAR TERM (OVERNIGHT AND WEDNESDAY)...VIGOROUS SHORT WAVE CROSSING
CENTRAL/EASTERN PA ATTM HAS SPARKED LINE OF LOW-TOPPED
THUNDERSTORMS...WHICH SHOULD ENTER WESTERN SECTIONS BETWEEN
02Z-03Z...NYC AREA BETWEEN 03Z-05Z...AND EASTERN LONG ISLAND/CT
BETWEEN 05Z-08Z. THIS LINE IS ALSO SPORTING BRIEF SNOW SQUALLS AND
WIND GUSTS UP TO 35 KT. WILL UPDATE TO MENTION POSSIBILITY OF THE
ABOVE...EXCEPT KEEP P-TYPE ALL RAIN IN NYC AND LONG ISLAND (THOUGH A
BRIEF MIX WITH WET SNOW MAY EVEN POSSIBLE THERE AT THE TIME OF
MAXIMUM LIFT). SNOW ACCUMULATIONS IN THE LOWER HUDSON VALLEY WILL BE
GENERALLY LESS THAN AN INCH...BUT AS SURFACE CYCLOGENESIS TAKES
PLACE OVER THE AREA AFTER MIDNIGHT ALONG THE ADVANCING
FRONT...SLIGHTLY HIGHER AMOUNTS OF 1-2 INCHES ARE STILL POSSIBLE
OVER INTERIOR SOUTHEAST CT.
FROM PREV 415 PM DISCUSSION...BLUSTERY NORTHWEST WINDS WILL KICK IN
ON WEDNESDAY...BUT SFC AIRMASS IS MORE OR LESS OF PACIFIC
ORIGIN...SO WE REALLY WONT BE ALL THAT COLD FOR THIS TIME OF YEAR.
SCT RAIN AND SNOW SHOWERS WILL BE POSSIBLE NORTH AND WEST OF NYC.
PARTLY CLOUDY ELSEWHERE. &&
.SHORT TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...CYCLONIC FLOW
WILL CONTINUE AT ALL LEVELS...WHICH WILL MEAN BLUSTERY AND
SEASONABLY COOL WEATHER...BUT DRY. A FEW LEFTOVER SNOW SHOWERS MAY
OCCUR ACRS NWRNMOST ZONES.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...12Z MODEL RUNS CONTINUE TO
BUILD STRONG SFC HIGH PRES INTO THE EASTERN SEABOARD ON FRI AND
SAT...ALLOWING FOR DRY WX AND ACROSS THE CWA. A NORTHERLY FLOW ON
FRI WILL KEEP TEMPS WITHIN A FEW DEGREES OF THE SEASONAL
AVERAGE....AND BY SAT...WINDS SHIFT TO MORE OF A SOUTHERLY FLOW. MAX
TEMPS WILL APPROACH 50 IN MOST LOCATIONS ON SAT UNDER MOSTLY SUNNY
SKIES. WARM FRONT ASSOCIATED WITH NEXT STORM SYSTEM LIFTS N INTO THE
AREA LATE SUN...AND WILL SEE LIGHT RAIN DEVELOPING TOWARDS EVENING.
AS LOW PRES TRACKS INTO THE OH VALLEY SUN NIGHT...A SECONDARY LOW
WILL DEVELOP OVER THE DELMARVA AREA AND LIFT N ON MON. CURRENT
GUIDANCE SUGGESTS AN ALL RAIN EVENT ON MON (POSSIBLY HEAVY AT
TIMES)...BUT WILL MENTION POSSIBILITY OF RAIN OR SNOW BOTH SUN NIGHT
AND MON NIGHT DUE TO UNCERTAINTY IN TRACK. &&
.AVIATION...AMENDED 00Z TAF SHORTLY AFTER 01Z TO MENTION THUNDER
WITH APPROACHING LINE (TIMING 03Z-05Z NYC AREA) AS WELL AS WIND
GUSTS UP TO 35 KT AT ALL BUT EASTERNMOST TERMINALS...ALONG WITH
BRIEF IFR VSBY IN MODERATE RAIN AND LIFR IN A SNOW SQUALL AT
KSWF/KGON. AFTER THAT...CONDITIONS SHOULD QUICKLY IMPROVE TO
VFR...EXCEPT HANGING INTO MVFR UNTIL 14Z AT KGON. BRISK WESTERLY
FLOW ABOUT 15-20G2530KT ALONG WITH BKN VFR CIGS WILL PERSIST THROUGH
THE DAY...AND WINDS WILL LIKELY INCREASE AT THE END OF THE 00Z TAF
PERIOD AS SECONDARY COLD SURGE PUSHES THROUGH.
&&
.MARINE...WINDS INCREASE AFTER COLD FRONTAL PASSAGE OVERNIGHT...
WARRANTING CONTINUATION OF SCA. BEHIND COLD FRONT...WIND GUSTS WILL
INCREASE DUE TO INSTABILITY ASSOCIATED WITH COLD SURGE. FOR NOW
APPEARS STRONGEST GUSTS WILL BE OVER ERN COASTAL WATERS WED NIGHT
INTO THU (COLD SURGE TYPICALLY LAGS BEHIND FRONT)...SO HAVE HOISTED
GALES FOR WED NIGHT AND THU THERE...AND SCA ELSEWHERE (ACTUALLY
STARTING WED AFTN ON ERN SOUND). WINDS GRAD SUBSIDE THU NIGHT AND
FRI...AS LOW IS SLOW TO DEPART SW CANADIAN MARITIME REGION. HIGH
PRES BUILDS IN TO START THE WEEKEND...KEEPING CONDITIONS SUB SCA ON
THE WATERS.
&&
.HYDROLOGY...PRECIP AMOUNTS WITH TONIGHTS SYSTEM SHOULD AVERAGE A
TENTH OF AN INCH OR LESS...WITH UP TO A QUARTER INCH POSSIBLE ACROSS
EASTERNMOST ZONES. MAINLY DRY WEATHER EXPECTED THEREAFTER FOR WED
THROUGH AT LEAST SAT. LONG RANGE MODELS SUGGESTING A MORE
SIGNIFICANT PRECIP MAKER FOR SUN NIGHT AND MON.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ353-355 UNTIL 5 PM WEDNESDAY.
...GALE WARNING FOR ANZ353-355 FROM 5 PM WEDNESDAY TO 5 PM
THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ350 UNTIL 5 PM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ330 FROM 7 AM WEDNESDAY TO 5 PM
THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ335-338 FROM 5 PM WEDNESDAY TO 5
PM THURSDAY.
&&
NEAR TERM UPDATE/AVIATION...GOODMANHazardous weather outlook, Jan 24, 4:51 AM EST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 451 AM EST TUE JAN 24 2006 CTZ009>012-NJZ002>006-011-NYZ069>081-251000- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 451 AM EST TUE JAN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CTZ005>008-NYZ067-068-251000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-ORANGE-PUTNAM- 451 AM EST TUE JAN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS TONIGHT MAY BRING UP TO AN INCH OF SNOW ACCUMULATION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AMOUNTS TONIGHT WILL BE APPRECIATED. ANZ350-353-355-251000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 451 AM EST TUE JAN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE POSTED FOR THIS AFTERNOON AND TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH WEDNESDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-251000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 451 AM EST TUE JAN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 24, 9:55 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 955 PM EST TUE JAN 24 2006 NJZ002>006-011-NYZ067>076-250415- BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN WESTCHESTER-ORANGE-PUTNAM-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC- 955 PM EST TUE JAN 24 2006 ...LINE OF RAIN AND SNOW SQUALLS APPROACHING THE TRI STATE AREA... AT 954 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF RAIN AND SNOW SQUALLS...WITH A FEW EMBEDDED THUNDERSTORMS...ABOUT TO ENTER NORTHWEST NEW JERSEY AND MOVING EAST AT 45 MPH. THESE SQUALLS WILL BE NEAR... PORT JERVIS NY BY 1005 PM. MIDDLETOWN NY BY 1020 PM. NEW CITY NY AND PATERSON NJ BY 1055 PM. NEWARK AND PARAMUS NJ BY 1100 PM. YORKTOWN HEIGHTS AND TARRYTOWN NY BY 1105. JERSEY CITY...THE BRONX AND MIDTOWN MANHATTAN NY BY 1115 PM. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE SQUALLS. GOODMAN
Special weather statement, Jan 24, 11:10 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1110 PM EST TUE JAN 24 2006 CTZ005-006-009-NJZ003>006-011-NYZ067>078-250530- BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-NORTHWEST SUFFOLK-ORANGE-PUTNAM-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-UNION- 1110 PM EST TUE JAN 24 2006 ...LINE OF RAIN AND SNOW SQUALLS APPROACHING THE TRI STATE AREA... AT 1106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF RAIN AND SNOW SQUALLS WITH EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWBURGH TO MAHOPAC TO SUFFERN TO PATERSON TO NORTH PLAINFIELD TO NORTH BRUNSWICK TOWNSHIP...AND MOVING EAST AT 35 MPH. THESE SQUALLS WILL BE... NEAR MIDDLE HOPE BY 1115 PM EST. NEAR YORKTOWN HEIGHTS BY 1120 PM EST. NEAR TAPPAN BY 1125 PM EST. NEAR UPPER NYACK BY 1130 PM EST. NEAR YONKERS BY 1135 PM EST. NEAR PATTERSON BY 1140 PM EST. THE HILLS NORTH AND WEST OF NEW YORK CITY MAY PICK UP A QUICK INCH OF SNOW ACCUMULATION...CAUSING POOR VISIBILITY AND HAZARDOUS DRIVING CONDITIONS. WIND GUSTS UP TO 35 MPH ARE ALSO EXPECTED WITH THESE SQUALLS. GOODMAN
Special weather statement, Jan 25, 12:17 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1217 AM EST WED JAN 25 2006 NYZ077-080-250600- NASSAU-SOUTHWEST SUFFOLK- 1217 AM EST WED JAN 25 2006 ...STRONG THUNDERSTORM MOVING ALONG THE SOUTH SHORE OF LONG ISLAND... AT 1214 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG BEACH...AND MOVING EAST AT 35 MPH. THIS STORM WILL BE... NEAR JONES INLET BY 1225 AM EST. NEAR MASSAPEQUA BY 1230 AM EST. NEAR GILGO STATE PARK BY 1235 AM EST. NEAR LINDENHURST BY 1240 AM EST. NEAR FIRE ISLAND INLET BY 1245 AM EST. NEAR CAPTREE STATE PARK BY 1250 AM EST. THIS STORM PRODUCED PEA SIZED HAIL IN LIDO BEACH. SMALL HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 11:19 PM EST | Special Marine Warning | OKX | 56 min | |
| Jan 24, 11:56 PM EST | Marine Weather Statement | OKX | 5 hr | |
| Jan 25, 12:11 AM EST | Special Marine Warning | OKX | 64 min | |
| Jan 25, 12:58 AM EST | Special Marine Warning | OKX | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.